Journal of Applied Probability

On the frequency of drawdowns for Brownian motion processes

David Landriault, Bin Li, and Hongzhong Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Drawdowns measuring the decline in value from the historical running maxima over a given period of time are considered as extremal events from the standpoint of risk management. To date, research on the topic has mainly focused on the side of severity by studying the first drawdown over a certain prespecified size. In this paper we extend the discussion by investigating the frequency of drawdowns and some of their inherent characteristics. We consider two types of drawdown time sequences depending on whether a historical running maximum is reset or not. For each type we study the frequency rate of drawdowns, the Laplace transform of the nth drawdown time, the distribution of the running maximum, and the value process at the nth drawdown time, as well as some other quantities of interest. Interesting relationships between these two drawdown time sequences are also established. Finally, insurance policies protecting against the risk of frequent drawdowns are also proposed and priced.

Article information

J. Appl. Probab., Volume 52, Number 1 (2015), 191-208.

First available in Project Euclid: 17 April 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]
Secondary: 60J65: Brownian motion [See also 58J65] 91B24: Price theory and market structure

Drawdown frequency Brownian motion


Landriault, David; Li, Bin; Zhang, Hongzhong. On the frequency of drawdowns for Brownian motion processes. J. Appl. Probab. 52 (2015), no. 1, 191--208. doi:10.1239/jap/1429282615.

Export citation